The authors’ observations
Our initial impression was that Mr. R was experiencing a manic episode from undiagnosed bipolar I disorder. The diagnosis was equivocal considering his age, lack of family history, and absence of prior psychiatric symptoms. In most cases, the mean age of onset for mania is late adolescence to early adulthood. It would be less common for a patient to experience a first manic episode at age 48, although mania may emerge at any age. Results from a large British study showed that the incidence of a first manic episode drops from 13.81% in men age 16 to 25 to 2.62% in men age 46 to 55.1 However, some estimates suggest that the prevalence of late-onset mania is much higher than previously expected; medical comorbidities, such as dementia and delirium, may play a significant role in posing as manic-type symptoms in these patients.2
In Mr. R’s case, he remained fully alert and oriented without waxing and waning attentional deficits, which made delirium less likely. His affective symptoms included a reduced need for sleep, anxiety, irritability, rapid speech, and grandiosity lasting at least 2 weeks. He also exhibited psychotic symptoms in the form of paranoia. Altogether, he fit diagnostic criteria for bipolar I disorder well.
At the time of his manic episode, Mr. R was taking clomiphene. Clomiphene-induced mania and psychosis has been reported scarcely in the literature.3 In these cases, behavioral changes occurred within the first month of clomiphene initiation, which is dissimilar from Mr. R’s timeline.4 However, there appeared to be a temporal relationship between Mr. R’s use of amoxicillin/clavulanate and his manic episode.
This led us to consider whether medication-induced bipolar disorder would be a more appropriate diagnosis. There are documented associations between mania and antibiotics5; however, to our knowledge, mania secondary specifically to amoxicillin/clavulanate has not been reported extensively in the American literature. We found 1 case of suspected amoxicillin-induced psychosis,6 as well as a case report from the Netherlands of possible amoxicillin/clavulanate-induced mania.7
EVALUATION Ongoing paranoia
During his psychiatric hospitalization, Mr. R remains cooperative and polite, but exhibits ongoing paranoia, pressured speech, and poor reality testing. He remains convinced that “people are out to get me,” and routinely scans the room for safety during daily evaluations. He reports that he feels safe in the hospital, but does not feel safe to leave. Mr. R does not recall if in the past he had taken any products containing amoxicillin, but he is able to appreciate changes in his mood after being prescribed the antibiotic. He reports that starting the antibiotic made him feel confident in social interactions.
Continue to: During Mr. R's psychiatric hospitalization...